Nursing Fundamentals and Clinical Practice: cram pack

Formula sheets, the key method steps for every topic and 18 practice problems, with full solutions at the back.

New problemsBack to the course

In the print window, choose “Save as PDF” to keep a copy on your device.

1Formulas and methods

Arterial blood gas interpretation

Normal ranges
pH 7.35–7.45, PaCO₂ 35–45 mmHg (4.7–6.0 kPa), HCO₃⁻ 22–26 mmol/L
ROME
Respiratory: PaCO₂ opposite to pH; Metabolic: HCO₃⁻ equal to pH
Winter’s formula
PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2
Metabolic alkalosis
PaCO₂ ≈ 0.7·HCO₃⁻ + 21
Anion gap
AG = Na⁺ − (Cl⁻ + HCO₃⁻) ≈ 8–12
Albumin-corrected gap
AG + 2.5·(4.0 − alb g/dL) = AG + 0.25·(40 − alb g/L)
Delta ratio
(AG − 12)/(24 − HCO₃⁻)
P/F ratio
PaO₂/FiO₂
Alveolar gas equation
PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8
Serum osmolality
2·Na⁺ + glucose + urea (2·Na⁺ + glucose/18 + BUN/2.8)

Method

  1. Read the pH: below 7.35 is acidosis, above 7.45 alkalosis.
  2. Find the value that explains it: PaCO₂ moving opposite to the pH is respiratory, HCO₃⁻ moving with the pH is metabolic.
  3. Look at the other value: normal means uncompensated, abnormal in the compensating direction means partial compensation, and a normal pH with both abnormal means full compensation.
  4. In a metabolic acidosis, compare PaCO₂ with Winter’s formula, 1.5·HCO₃⁻ + 8 ± 2, and calculate the anion gap Na⁺ − (Cl⁻ + HCO₃⁻).
  5. Check a high anion gap with the delta ratio and, when albumin is low, with the corrected gap.

Clinical assessment scores

Glasgow Coma Scale
GCS = E (1–4) + V (1–5) + M (1–6) = 3–15
APGAR
5 signs × 0–2 = 0–10; 7–10 reassuring, 4–6 moderately abnormal, 0–3 low
Braden scale
5 × (1–4) + 1 × (1–3) = 6–23; ≤ 18 at risk
Morse fall scale
falls 25, diagnosis 15, aid 15/30, IV 20, gait 10/20, mental status 15
NEWS2 risk
0–4 low; single 3 low–medium; 5–6 medium; ≥ 7 high
Mean arterial pressure
MAP = (SBP + 2·DBP)/3 = DBP + PP/3
Pulse pressure and shock index
PP = SBP − DBP, SI = HR/SBP
Body mass index
BMI = kg/m² = 703·lb/in²

Method

  1. Find the score sheet that the question uses and its range (GCS 3–15, APGAR 0–10, Braden 6–23, Morse 0–125).
  2. Score every item separately, matching the description to its level.
  3. Add the item scores and check that the total lies inside the range.
  4. Apply the cut-offs: for NEWS2 also look for any single parameter scoring 3.
  5. For derived values use MAP = (SBP + 2·DBP)/3, PP = SBP − DBP, SI = HR/SBP and BMI = kg/m².

Enteral & parenteral nutrition calculations

Daily volume
mL = kcal / (kcal/mL)
Continuous feed
mL/h = daily volume / hours of feeding
Bolus feed
mL per feed = daily volume / number of feeds
Energy and protein delivered
kcal = mL × kcal/mL; g = L × g/L
Free water
mL = formula volume × water fraction
Ideal body weight (Devine)
men 50 + 2.3 × (in − 60); women 45.5 + 2.3 × (in − 60); 1 in = 2.54 cm
Body mass index
BMI = kg/m²
Parenteral nutrition
dextrose 3.4 kcal/g, amino acids 4 kcal/g, lipid 20% 2.0 kcal/mL, 10% 1.1 kcal/mL
Nitrogen
g N = g protein / 6.25
Glucose infusion rate
GIR = mg/(kg·min) = % × mL/h / (6 × kg)

Method

  1. Write down what is asked: a pump rate, a volume, kilocalories, grams of protein or water.
  2. Turn energy into volume with mL = kcal/(kcal/mL), and volume into protein with litres × g/L.
  3. Divide by the hours the feed actually runs for a rate, or by the number of feeds for a bolus.
  4. For needs, multiply kcal/kg or g/kg by the weight the rule names; find the ideal body weight with Devine: 50 or 45.5 + 2.3 × (inches − 60).
  5. For PN, find grams as % × mL/100, then use 3.4 kcal/g for dextrose, 4 kcal/g for amino acids and the stated kcal/mL for lipid.

ECG rhythm strip interpretation

Paper (25 mm/s, 10 mm/mV)
1 small box = 0.04 s, 1 large box = 0.20 s, 10 mm = 1 mV
Heart rate, regular rhythm
300 ÷ large boxes = 1500 ÷ small boxes = 60 ÷ RR (s)
Heart rate, irregular rhythm
QRS complexes in 6 s × 10
Normal PR interval
0.12–0.20 s
Normal QRS duration
< 0.12 s
QTc (Bazett)
QT/√RR
QTc (Fridericia)
QT/∛RR
QTc (Framingham)
QT + 154·(1 − RR)
Sinus rates
bradycardia < 60, normal 60–100, tachycardia > 100 /min
Escape rates
junctional 40–60, ventricular 20–40 /min
Fast rhythms
SVT 150–250 /min (narrow), VT > 100 /min (wide)

Method

  1. Rate: for a regular rhythm divide 300 by the large boxes or 1500 by the small boxes between two R waves; for an irregular rhythm count the QRS complexes in 6 seconds and multiply by 10.
  2. Rhythm: compare the R–R intervals. Equal is regular; a repeating pattern is regularly irregular; no pattern at all is irregularly irregular.
  3. P waves: is there an upright P wave in lead II before every QRS, all alike? Look for fibrillatory or sawtooth waves, inverted P waves and P waves without a QRS.
  4. PR interval: from the start of P to the start of the QRS, normally 0.12–0.20 s and constant. Watch whether it lengthens, stays fixed before a dropped beat, or varies at random.
  5. QRS duration: below 0.12 s is narrow; 0.12 s or more is wide. Then name the rhythm, and for the QT use QTc = QT/√RR (Bazett) with times in seconds.

Prioritization & delegation

Method

  1. Ask what will harm the patient soonest if nothing is done.
  2. Apply ABC (C-A-B in cardiac arrest), then Maslow: physiological needs before safety, safety before psychological needs.
  3. Compare the options: acute before chronic, unstable before stable, unexpected before expected, systemic before local, and check each finding against the patient’s baseline.
  4. Assess before you act unless it is an emergency; then choose the step the others depend on.
  5. For delegation, check the five rights: task, circumstance, person, directions and supervision. Assessment, teaching and evaluation stay with the RN.

Infection control & patient safety

Method

  1. Start with standard precautions for every patient: hand hygiene, PPE for the expected exposure, safe sharps.
  2. Add precautions by route: contact (gown, gloves), droplet (surgical mask), airborne (N95, negative-pressure room).
  3. Keep sterile items sterile: if in doubt, it is not sterile; replace, never wipe.
  4. Prevent harm in the environment: fall measures, restraints only as a last resort, RACE and PASS for fire.
  5. Check the rights of medication administration, two identifiers and extra safeguards for high-alert drugs; report errors and near misses.

Lab values & electrolytes

Method

  1. Compare the value with the laboratory’s own reference range, then with the patient’s baseline and trend.
  2. Check the sample: hemolysis, a delay, or blood drawn near an IV can give false results.
  3. Link the value to its typical signs and to the drugs and conditions that cause it.
  4. Look for interactions: low potassium or magnesium increases digoxin toxicity; dehydration raises lithium.
  5. Act on the patient: assess, hold a drug if the level is unsafe, read back critical values and inform the prescriber.

2Practice problems

1.Nursing fundamentalsMedium

Which measure is appropriate for a patient with a fever who feels hot and uncomfortable?

  1. ALight bedclothes, plenty of fluids and a prescribed antipyretic
  2. BRestricting fluids so the patient sweats less during the fever
  3. CExtra blankets to make the patient sweat it out
  4. DAn ice bath until the patient shivers
2.Nursing fundamentalsHard

During a handover the nurse notices a colleague is sharing patient details loudly in a busy corridor. What should the nurse do?

  1. AJoin in to finish the handover more quickly
  2. BIgnore it, as handover is part of care
  3. CReport the colleague to the police
  4. DSuggest moving the handover to a private place
3.Clinical nursingMedium

Which advice is correct for a patient taking levothyroxine?

  1. ATake it on an empty stomach, usually before breakfast
  2. BStop taking it once the symptoms improve
  3. CTake it with a large meal to avoid nausea and stomach upset
  4. DTake it only on days when feeling tired
4.Clinical nursingHard

Four call bells ring at the same time. Which patient should the nurse see first?

  1. AA patient asking for pain relief for chronic back pain that they rate as 3/10
  2. BA patient asking what time they will be discharged
  3. CA patient who has just become breathless after starting an IV antibiotic
  4. DA patient who needs help to go to the toilet and has rung twice
5.Arterial blood gas interpretationMedium

Practice values: Na⁺ 130 mmol/L, glucose 16 mmol/L and urea 10.8 mmol/L. Calculate the serum osmolality Osm = 2·Na⁺ + glucose + urea to the nearest whole number.

Na⁺ 130 mmol/Lglucose 16 mmol/Lurea 10.8 mmol/L
Osm = mOsm/kg
6.Arterial blood gas interpretationHard

A practice gas shows a metabolic alkalosis with HCO₃⁻ 36 mmol/L. Use expected PaCO₂ = 0.7·HCO₃⁻ + 21 to find the expected PaCO₂.

HCO₃⁻ 36 mmol/L
PaCO₂ = mmHg
7.Clinical assessment scoresMedium
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 8/min, SpO₂ 89% on room air, blood pressure 112/68 mmHg, pulse 82/min, alert, temperature 38.4 °C. What is the NEWS2 total score?

RR 8SpO₂ 89%airSBP 112HR 82AT 38.4 °C
NEWS2 =
8.Clinical assessment scoresHard
3210123RR≤89–1112–2021–24≥25SpO₂≤9192–9394–95≥96air / O₂O₂airSBP≤9091–100101–110111–219≥220HR≤4041–5051–9091–110111–130≥131ACVPUAC, V, P, UT °C≤35.035.1–36.036.1–38.038.1–39.0≥39.1lowlow–mediummediumhigh

Practice exercise (made-up values, not clinical guidance). Use the NEWS2 chart (SpO₂ scale 1) for these observations: respiration rate 18/min, SpO₂ 97% on room air, blood pressure 90/54 mmHg, pulse 120/min, alert, temperature 35.2 °C. Which clinical risk group does the patient fall into? Click it.

RR 18SpO₂ 97%airSBP 90HR 120AT 35.2 °C
  1. 1low
  2. 2low–medium
  3. 3medium
  4. 4high
9.Enteral & parenteral nutrition calculationsMedium
1 kcal/mL35 kcal/kg/day? mL/h70 kg16 h/day

Practice exercise (made-up values, not clinical guidance). A 70 kg adult (BMI below 30) needs 35 kcal/kg/day. The tube feed provides 1 kcal/mL and runs by pump for 16 hours a day. At what rate R do you set the pump, in mL/h? Round to the nearest whole number.

70 kg35 kcal/kg/day1 kcal/mL16 h
R = mL/h
10.Enteral & parenteral nutrition calculationsHard
24 hdextrose 20%1000 mLamino acids 4%1000 mLlipid 10%500 mL · 1.1 kcal/mLdextrose 3.4 kcal/gamino acids 4 kcal/gE = ? kcal

Practice exercise (made-up values, not clinical guidance). Over 24 hours a patient receives 1000 mL of parenteral nutrition with final concentrations of 20% dextrose and 4% amino acids, plus 500 mL of 10% lipid emulsion (1.1 kcal/mL). Find the total energy E the patient receives in kcal per day. Round to the nearest whole number.

1000 mLdextrose 20%amino acids 4%lipid 500 mL · 1.1 kcal/mL
E = kcal/day
11.ECG rhythm strip interpretationMedium
II25 mm/s · 10 mm/mV

This lead II strip shows sinus rhythm with one pause. Measure the pause, the R–R interval across it, in seconds.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
pause = s
12.ECG rhythm strip interpretationHard
II25 mm/s · 10 mm/mVthird-degree (complete) AV blocksecond-degree AV block type IIsecond-degree AV block type I (Wenckebach)atrial fibrillation

This lead II strip shows a conduction problem between the atria and the ventricles. Which rhythm is it? Click your answer.

lead II, 25 mm/s, 10 mm/mV1 small box = 0.04 s, 1 large box = 0.20 sstrip length 6 s
  1. 1third-degree (complete) AV block
  2. 2second-degree AV block type II
  3. 3second-degree AV block type I (Wenckebach)
  4. 4atrial fibrillation
13.Prioritization & delegationMedium

A patient taking clozapine reports a sore throat and fever. What is the priority action?

  1. AAdvise the patient to gargle with warm salt water and rest in bed
  2. BOffer throat lozenges and continue the usual dose
  3. CIncrease the dose because the symptoms suggest a relapse
  4. DHold the dose and report so the white cell count can be checked
14.Prioritization & delegationHard

A patient taking an SSRI is also given tramadol. A few hours later the patient is agitated, sweating and has a fever, jerking muscles and brisk reflexes. What is the most likely cause?

  1. ANeuroleptic malignant syndrome
  2. BSerotonin syndrome
  3. CAn anxiety attack
  4. DOpioid withdrawal
15.Infection control & patient safetyMedium

A patient’s identification wristband is missing. A medication is due. What should the nurse do?

  1. AUse the room and bed number to confirm identity
  2. BGive it, because the nurse recognizes the patient from yesterday
  3. CSkip the medication until the next day
  4. DConfirm identity with two identifiers and apply a new wristband first
16.Infection control & patient safetyHard

A nurse has just started a unit of red blood cells when a colleague asks for urgent help with another patient. What is the best action?

  1. ASpeed up the transfusion so it finishes sooner
  2. BPause the transfusion until the nurse is free again
  3. CStay with the transfusing patient for the first 15 minutes and ask another nurse to help
  4. DLeave to help the other patient, and check the transfusion again in about an hour
17.Lab values & electrolytesMedium

When do the blood counts usually reach their lowest point (nadir) after many standard chemotherapy regimens?

  1. AWithin 1–2 hours of treatment
  2. BOn the same day as treatment
  3. CAbout 7–14 days after treatment
  4. DAbout 6 months after treatment
18.Lab values & electrolytesHard

A patient with a long-standing lung condition has a serum bicarbonate of 32 mEq/L, an arterial PaCO₂ that is always high and a pH of 7.36. Which condition fits best?

  1. AAcute severe diarrhea with large bicarbonate losses
  2. BAcute diabetic ketoacidosis with severe dehydration and vomiting
  3. CCOPD with chronic CO₂ retention and metabolic compensation
  4. DAcute aspirin overdose with rapid breathing

3Solutions

1.Nursing fundamentals

Answer: A · Light bedclothes, plenty of fluids and a prescribed antipyretic

Why this is the answer

Light clothing, fluids and antipyretics such as paracetamol (acetaminophen) increase comfort and replace fluid lost through sweating. Very cold sponging causes shivering, which produces heat.

Answer

A · Light bedclothes, plenty of fluids and a prescribed antipyretic
2.Nursing fundamentals

Answer: D · Suggest moving the handover to a private place

Why this is the answer

Information shared for care must still be protected from people who do not need it. Moving to a private area or speaking quietly at the bedside protects patient confidentiality.

Answer

D · Suggest moving the handover to a private place
3.Clinical nursing

Answer: A · Take it on an empty stomach, usually before breakfast

Why this is the answer

Levothyroxine is absorbed best on an empty stomach and is usually taken at the same time each morning. It is normally lifelong, with doses adjusted by thyroid blood tests.

Answer

A · Take it on an empty stomach, usually before breakfast
4.Clinical nursing

Answer: C · A patient who has just become breathless after starting an IV antibiotic

Why this is the answer

Breathlessness soon after a new IV antibiotic suggests possible anaphylaxis, an airway and breathing emergency. The infusion should be stopped and the patient assessed immediately.

Answer

C · A patient who has just become breathless after starting an IV antibiotic
5.Arterial blood gas interpretation

Answer: Osm = 287 mOsm/kg

Derived values: calculated serum osmolality is 2·Na⁺ + glucose + urea with all values in mmol/L (2·Na⁺ + glucose/18 + BUN/2.8 with glucose and BUN in mg/dL); normal is about 275–295 mOsm/kg. The P/F ratio is PaO₂ divided by FiO₂ as a fraction. The alveolar oxygen pressure is PAO₂ = FiO₂·(760 − 47) − PaCO₂/0.8 mmHg at sea level, and the A–a gradient is PAO₂ − PaO₂.

Calculated osmolality

Osm = 2·130 + 16 + 10.8 = 286.8 ≈ 287 mOsm/kg

Answer

Osm = 287 mOsm/kg
6.Arterial blood gas interpretation

Answer: PaCO₂ = 46.2 mmHg

Expected compensation: in metabolic acidosis Winter’s formula predicts PaCO₂ = 1.5·HCO₃⁻ + 8 ± 2 mmHg; a measured value above that range points to an additional respiratory acidosis, below it to an additional respiratory alkalosis. The anion gap AG = Na⁺ − (Cl⁻ + HCO₃⁻), normally about 8–12 mmol/L, separates high-gap from normal-gap metabolic acidosis; low albumin hides a high gap (add 2.5 per g/dL that albumin is below 4.0). The delta ratio (AG − 12)/(24 − HCO₃⁻) between about 0.8 and 2 fits a pure high-gap acidosis (some texts use 1 instead of 0.8), below that an added normal-gap acidosis, and above 2 an added metabolic alkalosis.

Expected PaCO₂

0.7·36 + 21 = 46.2 mmHg

Answer

PaCO₂ = 46.2 mmHg

The rise has a limit: PaCO₂ rarely goes above about 55 mmHg from compensation alone.

7.Clinical assessment scores

Answer: NEWS2 = 7

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 8/min → 3
SpO₂ 89% → 3
on air → 0
SBP 112 mmHg → 0
HR 82/min → 0
alert (A) → 0
T 38.4 °C → 1

Add

NEWS2 = 3 + 3 + 0 + 0 + 0 + 0 + 1 = 7

Answer

NEWS2 = 7
8.Clinical assessment scores

Answer: medium

NEWS2 (National Early Warning Score 2, Royal College of Physicians 2017): score each of the seven parameters with the chart (respiration rate, SpO₂ on scale 1, air or supplemental oxygen, systolic blood pressure, pulse, consciousness on the ACVPU scale and temperature) and add the scores. Clinical risk: 0–4 low; a score of 3 in any single parameter low–medium; 5–6 medium; 7 or more high. A total of 5 or more needs an urgent response.

Score each parameter

RR 18/min → 0
SpO₂ 97% → 0
on air → 0
SBP 90 mmHg → 3
HR 120/min → 2
alert (A) → 0
T 35.2 °C → 1

Total and red scores

NEWS2 = 0 + 0 + 0 + 3 + 2 + 0 + 1 = 6
At least one parameter scores 3.

Risk group

medium

Answer

medium

A total of 5 or more calls for an urgent clinical response.

9.Enteral & parenteral nutrition calculations

Answer: R = 153 mL/h

Needs and free water: energy needs are often estimated as kcal/kg/day × weight and protein needs as g/kg/day × weight. A formula is only partly water, so its free water = volume × water fraction; water flushes make up the rest of the daily fluid goal. Ideal body weight (Devine): IBW = 50 kg + 2.3 kg for every inch over 5 feet (60 in) for men, and 45.5 kg + 2.3 kg per inch over 60 in for women; 1 in = 2.54 cm. The formula is meant for adults at least 152.4 cm (5 ft) tall. The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Energy needed

E = 35·70 = 2450 kcal/day

Daily volume

V = 2450/1 = 2450 mL/day

Pump rate

R = 2450/16 = 153.1 ≈ 153 mL/h

Answer

R = 153 mL/h
10.Enteral & parenteral nutrition calculations

Answer: E = 1390 kcal/day

Parenteral nutrition: dextrose provides 3.4 kcal/g, amino acids 4 kcal/g and lipid emulsion the kcal/mL stated (2 kcal/mL for 20%, 1.1 kcal/mL for 10%). Grams = % × mL/100. Non-protein kcal (NPC) = dextrose + lipid kcal; nitrogen = protein/6.25. The glucose infusion rate (GIR) in mg/kg/min = dextrose mg/(kg × minutes). The numbers are for practice only; at the bedside always follow local protocols and have high-risk doses double-checked.

Grams of dextrose and amino acids

dextrose: 20·1000/100 = 200 g
amino acids: 4·1000/100 = 40 g

Kilocalories per component

dextrose: 200·3.4 = 680 kcal
amino acids: 40·4 = 160 kcal
lipid: 500·1.1 = 550 kcal

Total energy

E = 680 + 160 + 550 = 1390 kcal/day

Answer

E = 1390 kcal/day
11.ECG rhythm strip interpretation

Answer: pause = 2 s

Narrow-complex tachycardia and pauses: supraventricular tachycardia (SVT) is a regular tachycardia at about 150–250/min with narrow QRS complexes; the P waves are usually not visible because they are hidden in the QRS complex or the T wave. Sinus tachycardia in an adult at rest is usually below about 150/min and has a visible P wave before every QRS; atrial flutter with 2:1 conduction often runs at about 150/min and shows sawtooth waves. In sinus arrest the sinus node stops firing for a moment: a pause with no P wave and no QRS whose length is not a whole number of P–P cycles (a pause of exactly two or three cycles points to sinus exit block instead).

Measure

50 small boxes from R to R across the pause

Convert

pause = 50 × 0.04 s = 2 s

Compare with P–P

2.00 ÷ 0.88 ≈ 2.3 P–P cycles, not a whole number

Answer

pause = 2 s

No P wave appears in the pause, and the pause is not a whole number of P–P cycles: sinus arrest. A pause of exactly two or three cycles would point to sinus exit block.

12.ECG rhythm strip interpretation

Answer: second-degree AV block type I (Wenckebach)

AV blocks: march out the P waves and check which ones are followed by a QRS. First-degree: every P conducted, PR constant and above 0.20 s. Second-degree type I (Mobitz I, Wenckebach): the PR lengthens from beat to beat until one P wave is not conducted, then the cycle starts again (group beating). Second-degree type II (Mobitz II): the PR of the conducted beats stays constant, and P waves are suddenly not conducted; the QRS is often wide. Third-degree (complete) block: P waves and QRS complexes are each regular but independent, the PR varies at random and the atrial rate is faster than the escape rate (junctional 40–60/min with a narrow QRS, ventricular 20–40/min with a wide QRS). A 2:1 block cannot be called type I or type II from one strip.

Five steps

1. Rate: 4 QRS complexes in 6 s, × 10 = 40 per minute.
2. Rhythm: regularly irregular, the QRS complexes come in groups separated by a pause (group beating).
3. P waves: upright and regular (P–P 0.96 s, 63 per minute); one P in every 3 is not followed by a QRS.
4. PR interval: lengthens 0.20 → 0.32 s, then a P wave is not conducted.
5. QRS: 0.06 s, narrow (below 0.12 s).

Interpretation

second-degree AV block type I (Wenckebach)

Answer

second-degree AV block type I (Wenckebach)
13.Prioritization & delegation

Answer: D · Hold the dose and report so the white cell count can be checked

Why this is the answer

Clozapine can cause agranulocytosis. A sore throat or fever may be the first sign of infection, so the nurse reports it and the neutrophil count is checked before more doses are given.

Answer

D · Hold the dose and report so the white cell count can be checked
14.Prioritization & delegation

Answer: B · Serotonin syndrome

Why this is the answer

SSRIs and tramadol both raise serotonin. Agitation, fever, clonus and hyperreflexia that start quickly suggest serotonin syndrome; neuroleptic malignant syndrome follows antipsychotics and causes rigid muscles with slow reflexes.

Answer

B · Serotonin syndrome
15.Infection control & patient safety

Answer: D · Confirm identity with two identifiers and apply a new wristband first

Why this is the answer

Every medication requires a confirmed identity. The nurse replaces the wristband after confirming the patient’s identity with two identifiers. Familiarity and room numbers are not acceptable identifiers.

Answer

D · Confirm identity with two identifiers and apply a new wristband first
16.Infection control & patient safety

Answer: C · Stay with the transfusing patient for the first 15 minutes and ask another nurse to help

Why this is the answer

The most serious reactions, such as acute hemolytic reactions and anaphylaxis, usually start within the first 15 minutes. The nurse stays with the patient during this time and finds another person to help elsewhere.

Answer

C · Stay with the transfusing patient for the first 15 minutes and ask another nurse to help
17.Lab values & electrolytes

Answer: C · About 7–14 days after treatment

Why this is the answer

Chemotherapy damages dividing marrow cells, but mature neutrophils and platelets already in the blood survive for a while, so counts usually fall to a nadir about 7–14 days later, depending on the drug. Infection and bleeding risks are highest then.

Answer

C · About 7–14 days after treatment
18.Lab values & electrolytes

Answer: C · COPD with chronic CO₂ retention and metabolic compensation

Why this is the answer

In chronic CO₂ retention, as in severe COPD, the kidneys retain bicarbonate over days and bring the pH back towards normal, often to the low end of the range. DKA and diarrhea lower bicarbonate, and aspirin overdose causes rapid breathing that lowers the PaCO₂.Checked against: Respiratory Acidosis · StatPearls (NCBI Bookshelf)

Answer

C · COPD with chronic CO₂ retention and metabolic compensation

ExamProblems · examproblems.com/courses/nursing-fundamentals